Global stability properties of a class of renewal epidemic models

Michael T. Meehan, Daniel G. Cocks, Johannes Müller, Emma S. McBryde

Research output: Contribution to journalArticleResearchpeer-review

1 Citation (Scopus)


We investigate the global dynamics of a general Kermack–McKendrick-type epidemic model formulated in terms of a system of renewal equations. Specifically, we consider a renewal model for which both the force of infection and the infected removal rates are arbitrary functions of the infection age, τ, and use the direct Lyapunov method to establish the global asymptotic stability of the equilibrium solutions. In particular, we show that the basic reproduction number, R, represents a sharp threshold parameter such that for R≤ 1 , the infection-free equilibrium is globally asymptotically stable; whereas the endemic equilibrium becomes globally asymptotically stable when R> 1 , i.e. when it exists.

Original languageEnglish
Pages (from-to)1713-1725
Number of pages13
JournalJournal of Mathematical Biology
Issue number6
Publication statusPublished - May 2019
Externally publishedYes


  • Global stability
  • Kermack–McKendrick
  • Lyapunov
  • Renewal

Cite this